Tubulointerstitial nephritis is a common cause of acute renal failure, in two thirds of cases it is associated with drugs (mostly antimicrobials and NSAIDs), in 5-10% of cases it is associated with infections (bacterial/viral/parasitic), in 5-10% of cases it is idiopathic (this is the case of the TINU syndrome characterized by interstitial nephritis and bilateral uveitis, and the anti-glomerular basal membrane antibody syndrome), and finally in 10% of cases it is associated with systemic diseases (sarcoidosis, by Sjogren, LES). The pathogenesis is based on a cell-mediated immune response and in most cases removing the causative agent is the gold standard of therapy. However, a percentage of patients, in a variable range from 30% to 70% of cases, do not fully recover renal function, due to the rapid transformation of the interstitial cell infiltrate into vast areas of fibrosis.
Clozapine is a second generation atypical antipsycothic usually used for the treatment of schizophrenia resistant to other types of treatment; it can cause severe adverse effects among which the best known is a severe and potentially fatal neutropenia, furthermore a series of uncommon adverse events are recognized including hepatitis, pancreatitis, vasculitis. Cases of acute interstitial tubular nephritis associated with the use of clozapine have been described in the literature, although this complication is rare. Medical personnel using this drug need to be aware of this potential and serious side effect.
We describe the case of a 48-year-old man who developed acute renal failure after initiation of clozapine.
Keywords: Intestinal tubular nephritis, acute renal failure, clozapine